A hypo is when your blood glucose level goes too low. This can happen for many reasons, for example:
- taking too much insulin
- skipping meals or snacks
- doing an extra or unplanned activity without eating
Don’t worry. It is very normal to have a hypo now and again.
Signs of a hypo
Hypos make different people feel different things. Here are some of the things that people feel:
- Feeling sweaty, hungry, dizzy or shaky
- Experiencing a faster heart beat
- Having a headache
- Blurry vision
- Not feeling able to think clearly
What to do
- When you are feeling hypo there are some easy ways to make yourself feel better.
- If you are with someone, tell them what is happening.
- Stop whatever you are doing and test your blood glucose (sugar).
- Eat or drink some fast-acting carbohydrate.
- Take a rest until you feel better. After 15 minutes, test your blood glucose again. If it’s still low, eat a bit more fast-acting carbohydrate to help bring your levels back up.
Everyone is different so make sure you speak to your doctor or nurse, especially if you are having lots of hypos. They can tell you if you need to make changes to your diabetes care plan.
- Always carry your hypo treatment with you.
- Make sure your family and friends know about hypos and what to do if you have one.
- Try and identify the reason you had the hypo, so you can try to avoid it happening again.
- Wear an ID to say you have diabetes and include the mobile numbers of your Mum and Dad in your kit.